Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Wichita, KS

March 11, 201413 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 11, 2014, 3:23 AM CDT for 13 counties in Kansas. It took effect at Mar 11, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 3:23 AM CDT (08:23 UTC)
In effect from
Mar 11, 2014, 1:00 PM CDT
Expired
Mar 11, 2014, 6:59 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4255 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WWUS83 KICT 110823
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
323 AM CDT TUE MAR 11 2014

...STRONG GUSTY NORTH WINDS WILL CREATE A CRITICAL FIRE DANGER
THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA THIS 
AFTERNOON AND THIS EVENING. WINDS WILL SHIFT TO THE NORTH AND
WILL BECOME STRONG AND GUSTY BEHIND THE FRONT. THIS STRONG NORTH
WIND AND CURED GRASSLANDS WILL LEAD TO AN EXTREME GRASSLAND FIRE
DANGER.

KSZ032-033-047>051-067-068-082-083-091-092-112330-
/O.NEW.KICT.FW.W.0008.140311T1800Z-140312T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
323 AM CDT TUE MAR 11 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...067...
068...082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...EXTREME VALUES OF GRASSLAND FIRE WILL BE POSSIBLE FROM
  NOON UNTIL THIS EVENING FOR AREAS ALONG AND WEST OF INTERSTATE
  135. 

* WINDS...NORTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 35 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
1 follow-up statement
788 
WWUS83 KICT 112359
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT TUE MAR 11 2014

...THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR ALL OF CENTRAL
AND MOST OF SOUTH-CENTRAL KANSAS HAS BEEN ALLOWED TO EXPIRE...

KSZ032-033-047>051-067-068-082-083-091-092-120100-
/O.CAN.KICT.FW.W.0008.000000T0000Z-140312T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
659 PM CDT TUE MAR 11 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...
051...067...068...082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ALLOWED THE RED FLAG
WARNING TO EXPIRE.

ALTHOUGH NORTH WINDS SUSTAINED BETWEEN 25 AND 35 MPH WITH 40 TO 45
MPH GUSTS WILL CONTINUE EARLY THIS EVENING THE RELATIVE HUMIDITIES
ARE BEGINNING TO INCREASE. AS SUCH THE RED FLAG WARNING THAT HAD
BEEN IN EFFECT FOR ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS
HAS BEEN ALLOWED TO EXPIRE.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 3:10 AM CDT, 13 minutes earlier.

Area forecast discussion, Mar 11, 3:10 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT TUE MAR 11 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 304 AM CDT TUE MAR 11 2014

POTENT SHORTWAVE MOVING THROUGH THE ROCKIES WILL MOVE RAPIDLY ACROSS
THE PLAINS TODAY INTO THIS EVENING.  AS THIS SHORTWAVE MOVES INTO
KS...EXPECT THIS SYSTEM TO DRAG A STRONG COLD FRONT SOUTH ACROSS
MOST OF KS BY THIS AFTERNOON INTO THIS EVENING. SHORT TERM MODELS
ARE FAIRLY SIMILAR IN THAT A STRONG PRESSURE GRADIENT WILL DEVELOP
AS THIS WAVE MOVES THROUGH ON THE BACKSIDE OF THE FRONT AS 1000-850H
LAPSE RATES STEEPEN. THIS WILL CERTAINLY LEAD TO NORTH WINDS GUSTING
AS HIGH AS 45-50 MPH FOR AREAS WEST OF INTERSTATE 135. SO EXPECTING
A HIGH END WIND ADVISORY EVENT AS THE FRONT PUSHES SOUTH AND WINDS
INCREASE ON THE BACKSIDE. NAM BUFKIT SOUNDINGS/MOMENTUM TRANSFER
EVEN SUGGESTS THAT SOME GUSTS MAY COME CLOSE TO 55 MPH ACROSS SOUTH
CENTRAL KS BY THE LATE AFTERNOON HOURS. BUT THINK THE STRONGER GUSTS
WILL BE VERY ISOLATED...SO WOULD PREFER TO NOT RAISE A HIGH WIND
WARNING.

SOME MID LEVEL SATURATION WILL OCCUR AS THIS SYSTEM STREAKS BY...BUT
MOISTURE IS RATHER LIMITED...SINCE ITS A PACIFIC TYPE SYSTEM. SO
WILL KEEP A POST FRONTAL CHANCE POP MAINLY ALONG I-70 AND AREAS INTO
SOUTHEAST KS.  THINK MOST OF THE PRECIPITATION WILL BE RAIN...BUT
COOLING ALOFT MAY LEAD TO SOME SNOW TO MIX IN WITH THE RAIN FOR THE
EVENING HOURS ACROSS CENTRAL KS.

WED-THU: WILL CERTAINLY NOT SEE THE DEGREE OF COOL DOWN THAT WE
HAVE PREVIOUSLY WITNESSED DURING THE WINTER MONTHS FOR WED. BUT
TEMPERATURES WILL BE CLOSER TO CLIMO NORMALS FOR WED...BUT
CONDITIONS WILL FEEL COOLER DUE TO THE BRISK NORTH WINDS. LEE
TROUGH DEVELOPMENT THU SHOULD RESULT IN BREEZY SOUTHWESTERLY WINDS
RETURNING AND TEMPERATURES CLIMBING ABOVE NORMAL ONCE AGAIN.

KETCHAM

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 304 AM CDT TUE MAR 11 2014

MEDIUM RANGE FORECAST MODELS DIFFER QUITE A BIT ON HOW THE WEEKEND
WILL EVOLVE. GFS SHOWS A WEAK IMPULSE STREAKING BY ON FRI...BUT THIS
APPEARS TO BE AN OUTLIER. BOTH THE GFS AND ECMWF SHOW THE FLOW
BECOMING MORE NORTHWESTERLY FOR THE END OF THE WEEKEND AS A RIDGE
BUILDS OVER THE ROCKIES.  BUT THEY DIFFER ON THE NEXT SHORTWAVE
EXPECTED TO DROP SOUTHEAST INTO THE PLAINS FOR SAT INTO SUN. CURRENT
CONSENSUS POPS LOOK OVERDONE FOR SAT EVENING INTO EARLY SUN. GIVEN
QUICK HITTING NATURE TO THIS SYSTEM AND LACK OF GOOD MOISTURE FETCH
FROM THE GULF....WOULD PREFER TO KEEP THE POPS IN THE SLIGHT CHANCE
RANGE FOR NOW.  THIS SYSTEM WILL DRAG ANOTHER COOL FRONT ACROSS THE
REGION ON SUN...WHICH WILL COOL TEMPERATURES BACK DOWN TOWARDS CLIMO
NORMALS FOR SUN INTO MON.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 304 AM CDT TUE MAR 11 2014

AVIATION HAZARD IS MAJOR! A STRONG COLD FRONT WILL SURGE SE ACROSS KS
ON TUE. THE COLD FRONT SHOULD REACH KRSL ~15Z...KSLN & KHUT BY 18Z...&
KICT ~20Z. THE NW-N WINDS WILL BE STRONG WITH SUSTAINED 30KTS/35MPH &
~40KT GUSTS LIKELY FROM MID-LATE AFTERNOON THRU MID-LATE EVENING. POST
FRONTAL STRATOCU IS LIKELY TO DROP INTO MVFR STATUS OVER CNTRL KS WITH
IFR POSSIBLE LATE TUE NIGHT. THE WIND ADVISORY CURRENTLY IN EFFECT FOR
ALL AREAS TUE AFTERNOON & EVENING MAY BE UPGRADED TO HIGH WIND WARNING
FOR CNTRL KS TUE AFTERNOON & EVENING. STAY TUNED.

~ES

&&

.FIRE WEATHER...
ISSUED AT 304 AM CDT TUE MAR 11 2014

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER VALUES ARE EXPECTED
TODAY...AS A STRONG COLD FRONT RACES SOUTHWARD ACROSS THE REGION
THIS AFTERNOON. NORTH WINDS WILL INCREASE DRAMATICALLY BEHIND THE
FRONT....WITH WINDS GUSTING TO 45 TO 50 MPH AFFECTING AREAS WEST OF
INTERSTATE 135. WITH GRASS/RANGELAND STILL 100% CURED AND RELATIVE
HUMIDITY VALUES DROPPING INTO THE 30 PERCENT RANGE...WILL GO WITH A
RED FLAG WARNING FOR AREAS WEST OF INTERSTATE 135 FOR THE AFTERNOON
HOURS. A VERY HIGH GRASSLAND FIRE DANGER IS ALSO EXPECTED FOR THE
REST OF THE FORECAST AREA...SO ANY OUTDOOR BURNING IS HIGHLY
DISCOURAGED FOR MOST LOCATIONS...AS ANY FIRE THAT DEVELOPS WILL
QUICKLY GET OUT OF HAND.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  32  52  28 /  10  20   0   0
HUTCHINSON      67  29  52  28 /  10  30   0   0
NEWTON          69  30  50  30 /  10  30   0   0
ELDORADO        73  32  51  29 /  10  20   0   0
WINFIELD-KWLD   77  33  53  30 /  10  10   0   0
RUSSELL         58  27  52  26 /  30  30   0   0
GREAT BEND      61  28  52  24 /  20  30   0   0
SALINA          64  30  52  27 /  20  30   0   0
MCPHERSON       67  29  52  28 /  20  30   0   0
COFFEYVILLE     82  34  52  29 /  10  20   0   0
CHANUTE         79  33  50  27 /  10  30  10   0
IOLA            76  33  49  27 /  10  30  10   0
PARSONS-KPPF    80  33  51  28 /  10  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR
KSZ070>072-094>096-098>100.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ032-033-047>051-067-068-082-083-091-092.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT
FOR KSZ049-051>053-067>069-082-083-091>093.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Mar 10, 3:53 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT MON MAR 10 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
353 PM CDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING. VERY STRONG NORTH WINDS OF 30 TO 35 MPH
WITH GUSTS TO 50 MPH ARE EXPECTED BEHIND THE FRONTAL PASSAGE.

AS THIS SYSTEM MOVES THROUGH...THERE WILL BE A SMALL CHANCE OF
LIGHT RAIN CHANGING TO SNOW MAINLY ACROSS CENTRAL KANSAS. NO SNOW
ACCUMULATIONS ARE EXPECTED.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY ACROSS THE ENTIRE AREA
TUESDAY AFTERNOON AND EVENING. EXTREME FIRE DANGER IS POSSIBLE IN
CENTRAL AND SOUTH CENTRAL KANSAS.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE THURSDAY AFTERNOON
ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.